Antipsychotic-induced paroxysmal perceptual alteration in a patient with major depressive disorder

Authors


ANTIPSYCHOTICS HAVE BEEN reported to induce recurrent brief episodes of visual hypersensitivity, known as paroxysmal perceptual alteration (PPA), chikaku-henyo-hossa.1,2 The literature on PPA is still limited, and it is often regarded as a schizophrenia symptom because almost all the patients with PPA are diagnosed with schizophrenia.2 In contrast, despite recent use of antipsychotics in depressive disorders,3 there has been no case report of PPA with these illnesses. Here, we report the first case of a patient with major depressive disorder who experienced PPA during adjunctive antipsychotic treatment.

A 55-year-old woman, who had been in remission for 5 years without medication, relapsed with depressive mood. Her symptoms were somewhat improved with fluoxetine 20 mg/day, and finally resolved by adding risperidone 0.5 mg/day to the ongoing antidepressant therapy. One week after risperidone was added, she started to experience recurrent sudden episodes of distressful visual alteration, which she had never experienced before. ‘During those episodes, the light seems much brighter than usual, and objects I see on the wall become more prominent, which terrifies me’. They occurred twice a week in the evening, lasted approximately 10 min, and were relieved by resting. There was no significant finding on neurological examination, magnetic resonance imaging, electroencephalography, or blood work. Because these symptoms were regarded as psychotic ones, risperidone was increased to 1.5 mg/day, but those symptoms occurred more frequently (once a day) and significantly hampered her daily activities. Finally, risperidone was stopped and the visual symptoms disappeared without a clinical worsening of her mood symptoms.

The symptoms of visual alteration described here, are compatible with those of PPA reported in the literature.1,2 The present case supports the hypothesis that PPA is an antipsychotic side-effect, rather than a schizophrenia symptom. The present patient experienced PPA at a very low dose of risperidone, suggesting that mood disorder patients may be more susceptible to this side-effect, similar to the recent finding in extrapyramidal side-effects.4 Given the widespread use of antipsychotics for various psychiatric disorders, more careful attention should be paid to this potentially serious side-effect, irrespective of diagnosis.

Ancillary